Tuesday, November 8, 2011

On Gilding the Lily

 It doesn't take a genius to figure out the scammers.  Drug seekers will often have an elaborate story, which just as often doesn't add up.  Striving for the perfect combination of symptomatology and believability that will yield a score takes talent and experience.  The newbies are spotted a mile away. 

One misguided very young female and her skievey male accomplice in search of the ever-elusive narcotic script said she had "blacked out" while at  Subway 5 days ago.  She had been taking Tylenol and Advil for her terrible headache ever since.

I backed up the bus.  "Blacked out?"
Woman: "I was waiting to order.  My head has been really hurting ever since"
Me: "Did you lose consciousness?"
Woman: "Yes. The top of my head is where it hurts.  And I feel dizzy"
Me: "Did you hit your head?", "Did you go to the ER or see your doctor?"
Woman: "I was told I hit it on the counter.  No, I didn't see doctor.  I've been trying to take care of my really bad headache on my own.  But I've had the headache for 5 days now non-stop"
Me: "Were you at all concerned about blacking out?"
Woman: "Not really.  I'm more concerned about the headache"

Sigh.  She answered yes to the presence of nausea, photophobia, lightheadedness, aversion to sound, having no appetite, and allergy to cats, bees, codeine, Tramadol, Imitrex (although she denied a history of migraines).  She also reminded me three more times about her 9/10 headache.

See, she way overshot the mark here and simply added too much embellishment.  Concern about "Blacking out" and head injury trumps persistent headache. This will not garner narcotics,  but it WILL buy head CT. 

4 comments:

Lynda Halliger-Otvos said...

How do these asshats keep their involved and complicated stories straight ?~! Unbelievable sometimes what they will say...

You’re a gem EDNurse, I hope you are working when I get sick and have to come see you.

Shawnee said...

I couldn't do your job I would kick them out of the ED.

hoodnurse said...

Haha. Syncope is a total noob move. Yup, sorry about your 10/10 post syncope/pseudoseizure pain, but now I am concerned for your neurological status and I fear narcotics may mask new symptoms. Sorry, no Dila-da for you today! It's a bummer that you're allergic to Toradol, that stuff is awesome for headaches and it doesn't make you drowsy.

EDNurseasauras said...

Ha, Hoodnurse we would be in so much trouble if we worked together!